Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 282, NWS Dodge City, KS

September 19, 2025Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2025, 7:34 PM CDT for Ellis County, Rush County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2025, 7:34 PM CDT (00:34 UTC)
Expired
Sep 19, 2025, 8:30 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 5:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 7:07 PM CDT, 27 minutes earlier. Its key messages:

  • A small complex of storms tonight is possible, some strong
  • Highest pops Saturday across the eastern zones
  • Another round of storms Monday/Tuesday, followed by cooler temps
Area forecast discussion, Sep 19, 7:07 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
707 PM CDT Fri Sep 19 2025

.KEY MESSAGES...

- A small complex of storms tonight is possible, some strong

- Highest pops Saturday across the eastern zones

- Another round of storms Monday/Tuesday, followed by cooler temps

&&

.DISCUSSION...
Issued at 111 PM CDT Fri Sep 19 2025

Another small complex of storms (MCS) is possible, mainly across central
Kansas this evening. It is not totally clear if storms will form or
not. Some of the CAMs have strong thunderstorms, while other CAMs
do not show much of anything developing. Areal coverage should be
not that great in considering the CAMs that do show storm development.
There is a risk of 1 out of 5, so cannot rule out a strong thunderstorm.
Marginally severe wind and hail reports would be the main threats.
Overall coverage to remain on the more isolated side. Brief heavy
rainfall is also possible. Our 12Z RAOB PWAT of 0.66" is down from
0.97" last night, so do not anticipate any major water issues. Otherwise,
the rest of the FA will remain dry. Lows tonight will be in the mix
of 50s northeast to 60s southeast.

An upper level wave that is driving the storm development will continue
to move east and southeast Saturday. As such, an area of shift of
POPs is expected across the forecast domain. Have the highest pops
(50%) across the eastern zones with POPs diminishing in numerical
value farther west. Far western Kansas along the Colorado border
should remain dry for the beginning of the weekend. Otherwise, not
too warm highs with values in the lower 80s across expected across
the FA. Lows in the mix of 50s to 60s for Sunday morning.

Both the GFS and ECMWF forecast shortwave ridging for Sunday. This
would support the notion of a drier forecast across southwest Kansas.
Highs will continue to remain well into the 80s. Lows still in the
mix of 50s northwest to 60s southeast. Pops will remain silent per
the latest NBM solution.

Attention then turns to Monday evening into Tuesday. Both the deterministic
models as well as some of their ensemble counterparts indicate a
fropa late Monday evening. This would reintroduce storm chances across
the FA per the NBM solution. In addition, cooler highs (70s) looks
likely in the wake of the storm system during the middle portion
of the business week. Will have to watch lows for the far western
counties, as they may dip down into the 40s. It would be 50s for
the rest of the FA.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 704 PM CDT Fri Sep 19 2025

T-storms are ongoing at KHYS and will end by 02z. T-storms over
northwest Kansas will move southeast and possibly affect KDDC
by 03-05z (20-30% chance). Strong wind gusts to 40-50 kts are
possible. Outside of t-storms VFR conditions and 10-12 kt or
less winds will prevail.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Finch
Hazardous weather outlook, Sep 19, 4:19 AM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
419 AM CDT Fri Sep 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
419 AM CDT Fri Sep 19 2025 /319 AM MDT Fri Sep 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Marginal Risk (Level 1 of 5) of severe storms this evening
and late tonight. The risk area is generally along and east of
Highway 283 and along and north of the Arkansas River. Large hail
risk of quarter to half dollar size will be confined to mainly
I-70 and points north with damaging wind gusts of 60 to 70 mph
later on this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances increase again early next week in advance of
another storm system and cold front. At this time, it is too early
to determine severe weather potential, so keep checking back for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Sep 19, 5:37 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
537 PM CDT Fri Sep 19 2025

KSZ030-192315-
Trego KS-
537 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Quinter, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Collyer around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3902 9991 3903 10015 3913 10015 3913 9997
TIME...MOT...LOC 2237Z 353DEG 20KT 3920 10015

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Sep 19, 5:57 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Fri Sep 19 2025

KSZ030-031-192345-
Trego KS-Ellis KS-
557 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES THROUGH 645 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 16 miles northeast of Ogallah, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

&&

LAT...LON 3899 9955 3913 9971 3913 9926
TIME...MOT...LOC 2257Z 308DEG 17KT 3919 9959

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Sep 19, 6:34 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
634 PM CDT Fri Sep 19 2025

KSZ030-031-200000-
Trego KS-Ellis KS-
634 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TREGO AND NORTHERN
ELLIS COUNTIES THROUGH 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ellis, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hays and Yocemento around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

&&

LAT...LON 3890 9912 3887 9960 3907 9970 3913 9948
      3913 9945
TIME...MOT...LOC 2334Z 319DEG 23KT 3903 9949

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Local storm report, Sep 19, 6:47 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
647 PM CDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Gst     9 NNE Ellis             39.05N 99.47W
09/19/2025  M58 MPH          Ellis              KS   Public

            PWS - 789_Homestead.

&&

GT
Local storm report, Sep 19, 7:23 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
723 PM CDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     2 SW Hays               38.85N 99.35W
09/19/2025  M62 MPH          Ellis              KS   Mesonet

            Kansas Mesonet site - Hays.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis42 min
Sep 19, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCTrego40 min
Sep 19, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCNess, Trego53 min
Sep 19, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness52 min
Sep 19, 8:09 PM CDTSpecial Weather StatementDDCEllis36 min
Sep 19, 8:50 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness25 min
Sep 19, 8:52 PM CDTSpecial Weather StatementDDCNess23 min
Sep 19, 9:04 PM CDTSpecial Weather StatementDDCLane26 min
Sep 19, 9:09 PM CDTSevere Thunderstorm WarningDDCLane, Ness40 min
Sep 19, 9:50 PM CDTSpecial Weather StatementDDCNess25 min
Sep 19, 9:57 PM CDTSpecial Weather StatementDDCPawnee33 min
Sep 19, 10:07 PM CDTSpecial Weather StatementDDCStafford23 min
Sep 19, 10:17 PM CDTSpecial Weather StatementDDCNess28 min
Sep 19, 10:37 PM CDTSpecial Weather StatementDDCStafford23 min
Sep 19, 10:49 PM CDTSpecial Weather StatementDDCHodgeman26 min
Sep 19, 11:15 PM CDTSpecial Weather StatementDDCEdwards30 min
Sep 19, 11:34 PM CDTSpecial Weather StatementDDCPratt41 min
Sep 20, 12:09 AM CDTSpecial Weather StatementDDCBarber51 min
Sep 20, 2:38 AM CDTDense Fog AdvisoryDDCFinney, Grant, Hamilton, Kearny, Lane, Morton and 3 more7 hr
Sep 20, 4:39 PM CDTSpecial Weather StatementDDCMeade36 min
Sep 20, 5:16 PM CDTSpecial Weather StatementDDCClark44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.